Saturday, November 28, 2015
My husband says he is allergic to epinephrine. I have looked up in many places on the internet and they all seem to say that it`s impossible for him to be allergic.
As an infant when given epinephrine he had a severe allergic reaction and his heart stopped, he got it again when he was a teenager and again his heart stopped.
What would cause this if he isn`t allergic to epinephrine and those doctors said he was?
Thank you for your question. The reason you cannot be "allergic" to epinephrine is that your body produces epinephrine, called adrenaline, when it is released from the gland that produces it, so it is a naturally-occurring substance that everyone produces in their body.
It is possible to be allergic to an additive in epinephrine solutions, sodium metabisulfite, but this is very rare and the response would not be that the heart would stop. (unless it was a prolonged reaction and many other signs and symptoms would develop leading to a diagnosis of severe allergy) Epinephrine does increase heart rate and contraction of the heart. Some patients cannot tolerate this, usually due to an underlying rhythm abnormality, cardiac electrical problem (conduction), or underlying heart muscle condition.
I assume your husband has seen a cardiologist so he would know if there was an underlying heart problem. It may be that your husband fainted and thought "his heart stopped" since he was unconscious for a time. It may be that he has a conduction defect that is extremely sensitive to even the small amounts of epinephrine in dental local anesthetics. If he truly needed Basic Life Support (CPR) and hospitalization for sudden cardiac death, which is what you are talking about, this, would have to be investigated and I assume it was. So, this is a bit confusing. A cardiologist consultation would seem appropriate. I hope this helps.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University